
LOW POTASSIUM: WHY DOES IT HAPPEN? π
Potassium is essential for normal heart rhythm, muscle contraction and nerve function. But what happens when your blood potassium level becomes too low?
This condition is called hypokalaemia.
π What can cause low potassium?
β’ Certain medicines, particularly diuretics
β’ Persistent vomiting or diarrhoea
β’ Inadequate dietary intake
β’ Hormonal conditions, such as excess aldosterone
β’ Certain kidney disorders that cause potassium loss
β οΈ What symptoms can occur?
β’ Muscle weakness and cramps
β’ Unusual tiredness
β’ Constipation
β’ Palpitations or abnormal heart rhythms
Mild hypokalaemia may cause no noticeable symptoms, while severe cases can be dangerous.
π©Ί How is it diagnosed?
A blood test measures your potassium level. Your doctor may also recommend an ECG and additional investigations, depending on the severity and suspected cause.
π How can you manage it safely?
β Identify and treat the underlying cause.
β Follow an appropriate dietary plan.
β Take potassium supplements only when prescribed.
β Get your potassium levels monitored as advised.
Important: If you have kidney disease, do not increase potassium-rich foods or take supplements without medical advice. Severe weakness, fainting or concerning palpitations require urgent medical assessment.
π¨ββοΈ Dr. Sachin S. Gupta
Consultant Nephrologist & Transplant Physician
HOPE Kidney Care, Thane
π 8828888077 | 022-35119484
#LowPotassium #Hypokalaemia #KidneyHealth #Nephrology #ElectrolyteDisorders #HeartHealth #KidneyAwareness #PatientEducation #HOPEKidneyCare
Potassium is essential for normal heart rhythm, muscle contraction and nerve function. But what happens when your blood potassium level becomes too low?
This condition is called hypokalaemia.
π What can cause low potassium?
β’ Certain medicines, particularly diuretics
β’ Persistent vomiting or diarrhoea
β’ Inadequate dietary intake
β’ Hormonal conditions, such as excess aldosterone
β’ Certain kidney disorders that cause potassium loss
β οΈ What symptoms can occur?
β’ Muscle weakness and cramps
β’ Unusual tiredness
β’ Constipation
β’ Palpitations or abnormal heart rhythms
Mild hypokalaemia may cause no noticeable symptoms, while severe cases can be dangerous.
π©Ί How is it diagnosed?
A blood test measures your potassium level. Your doctor may also recommend an ECG and additional investigations, depending on the severity and suspected cause.
π How can you manage it safely?
β Identify and treat the underlying cause.
β Follow an appropriate dietary plan.
β Take potassium supplements only when prescribed.
β Get your potassium levels monitored as advised.
Important: If you have kidney disease, do not increase potassium-rich foods or take supplements without medical advice. Severe weakness, fainting or concerning palpitations require urgent medical assessment.
π¨ββοΈ Dr. Sachin S. Gupta
Consultant Nephrologist & Transplant Physician
HOPE Kidney Care, Thane
π 8828888077 | 022-35119484
#LowPotassium #Hypokalaemia #KidneyHealth #Nephrology #ElectrolyteDisorders #HeartHealth #KidneyAwareness #PatientEducation #HOPEKidneyCare
Keywords





